Alert archive / California / Flash Flood Warnings in 1998

Flash Flood Warning 29, NWS San Diego, CA

August 14, 1998San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 14, 1998, 12:00 PM PDT for San Bernardino County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 1998, 12:00 PM PDT (19:00 UTC)
Expired
Aug 14, 1998, 1:00 PM PDT
In force
60 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Bernardino County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1998-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1998-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
2676 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGX 141907
FFWSAN
CAC071-142000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1200 PM PDT FRI AUG 14 1998

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY

* UNTIL 100 PM PDT

* AT 1200 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN OVER BIG BEAR LAKE AND ADJACENT MOUNTAINS.

* THE STORM WILL REMAIN STATIONARY OVER STEEP TERRAIN FOR THE NEXT
  HOUR...INCREASING THE RISK OF FLASH FLOODING.

* THE STORM WILL PRODUCE LIGHTNING AND MAY CONTAIN LARGE HAIL. BOATERS
  SHOULD STAY OFF THE WATER.

MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN. GO INDOORS TO
AVOILD LIGHTNING.

MACKECHNIE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 9:00 AM PDT, 3 hours earlier.

Area forecast discussion, Aug 14, 9:00 AM PDT, 3 hours before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT FRI AUG 14 1998

                         ...SYNOPSIS...
SUBTROPICAL MOISTURE WILL CONTINUE OVER THE AREA FOR AFTERNOON
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. THE STRONG HIGH PRESSURE
OVER THE AREA WILL BEGIN TO WEAKEN TODAY. A WEAK TROUGH OF LOW
PRESSURE WILL SLOWLY DROP DOWN THE WEST COAST AND CAUSE FURTHER
WEAKENING OF THE HIGH AND FORCE IT TO MOVE EAST. THE MARINE LAYER
WILL MAKE AN INCREASING PRESENCE IN THE COASTAL AREAS THE NEXT FEW
DAYS.

                        ...DISCUSSION...
596 HIGH OVER TAHOE WEAKENS AND SHIFTS EAST TODAY. THUS EASTERLY
FLOW INTO OUR AREA IS ALREADY DECREASING THIS MORNING. TSTRMS
OVER EAGLE MOUNTAINS SEEM TO BE SLOWING DOWN AND MAY NOT MAKE
IT TO THE COACHELLA VALLEY. A WEAK VORT MAX WILL BE SITTING OVER
YUMA THIS PM. SO TSTRMS NEAR THE RIVER...AT LEAST. VERY WEAK AND
DISORGANIZED 500 MB FLOW OVERHEAD WITH HEIGHTS NEAR 590 SATURDAY.
WEAK VORT MAX CONTINUES OVER YUMA. DEEP 557 LOW OVER VANCOUVER
ON SUNDAY...WITH DEEPENING TROF AND WESTERLY FLOW SPREADING OVER
CENTRAL CALIF...WITH 588 DOWN TO SALINAS. TROF SHOULD INCREASE
ONSHORE FLOW FOR MORE GREATER MARINE LAYER OVER THE WEEKEND. MOS
DOES NOT CHANGE TEMPS MUCH DESPITE SLIGHTLY STORNGER ONSHORE FLOW.
SO STILL WARM THRU WKND...BUT LESS HUMID.

AS FOR TODAY...NKX K-INDEX FINALLY DOWN TO THE MID 20S AFTER A WEEK
OF BEING IN THE 30S. YUMA ALSO DOWN. BUT ETA KEEPS 700 MB RH NEAR 40
TO 50% OVER MTS AND DESERTS...SO EVEN THOUGH UPPER HIGH CHANGING...
HEATING AND MOISTURE ARGUE FOR MORE MT AND DESERT TSTRMS THIS PM...
AND SAT. BUT 700 MB FLOW BECOMES WESTERLTY THIS PM...SO EXPECTING
A DECREASE IN INTENSITY AND COVERAGE OF TSTRMS TODAY.

HURRICANE GEORGETTE MAY BE A PROBLEM FOR SOCAL AS SHE MOVES NORTHWEST
AND TURNS MORE TO THE WEST AS SHE FADES AWAY. BY SAT AFTN SHE IS FCST
TO DROP TO A TS AND PROB WILL BEGIN TO RELEASE HER MOISTURE. WITH A
SOUTHWEST FLOW BEGINNING TO DEVELOP OVR SOCAL BY THEN...THE MOISTURE
MAY COME ON IN.

SAN UU 079/068 078/067 077 14000

MACKECHNIE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:41 PM PDTSevere Thunderstorm WarningSGXSan Diego49 min
Aug 14, 4:37 PM PDTSevere Thunderstorm WarningSGXSan Diego53 min

Nearby

Flash Flood Warnings in California, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.